Opiate Abuse: Common Questions & Answers
What is addiction?
- A chronic, relapsing brain disease that is
characterized by compulsive drug seeking and use, despite harmful
consequences. Drugs change the brain. These
changes can be long-lasting, and can lead to the harmful behaviors seen in
people who abuse drugs.
When the person no
longer responds to the drug in the way that person initially responded. Stated
another way, it takes a higher dose of the drug to achieve the same level of
response achieved initially.
How does my tolerance level impact risk for overdose?
This is a concern for
those with Opiate addiction because the highest risk for overdose occurs after
a person has had a period of detox or sobriety.
A person will believe they need the same dose they have used in the past
to achieve the high but their body’s tolerance level has changed resulting in
How Do You Know You Are Ready To Get Help?
you ever felt you should cut down your use?
you ever felt guilty or bad about using?
you ever that if you could quit using your life would be better?
you ever been in trouble with the law, at school or work due to your use?
your drug use cause problems at home with your spouse/partner or family?
you used to ease withdrawal symptoms or avoid feeling low?
you currently experiencing withdrawal symptoms: excessive sweating, nausea,
diarrhea, insomnia, muscle pain, extended fatigue.
you answered “Yes” to these questions there are a number of treatment options
available and you are encouraged to visit the Information for People in Crisis
What is Naloxone?
- Naloxone is a medicine commonly known as
Narcan that can be used to reverse an overdose caused by opioid drugs.
- When administered during an overdose,
naloxone blocks the effects of opioid on the brain and restores breathing.
- It can be given as an injection in a
muscle or as a nasal spray.
- Naloxone works rapidly and will not harm
the person receiving.
- Whenever using Naloxone, make sure to call 911 to report the overdose. This is both a life saving measure and a protection measure for the person assisting the overdose.
What are the signs of an Overdose?
How should I respond to someone who is experiencing an
- Slow breathing (less
than 1 breath every 5 seconds) or no breathing
- Face is pale and
- Blue lips,
fingernails, or toenails
- Slow, erratic, or no
- Snoring or gurgling
noises while asleep or nodding out
- No response when you
yell the person’s name or rub the middle of their chest with your knuckles
- Try to wake the person
up by yelling their name and rubbing the middle of their chest with your
- Call 911 and explain
that the person has stopped or is struggling to breath
- Make sure nothing is
in the person’s mouth that can block their breathing. If breathing has stopped
or is very slow begin rescue breathing.
- If possible,
administer naloxone (NARCAN).
Someone I know is using Opiates, how can I help them?
Try to offer your support to the person and
encourage them that when they are ready
to seek treatment you will be there for them.
Understand that relapse is part of any recovery journey. There are a
number of support groups for those impacted by addiction to help you in this
process. Become familiar with signs of
use, signs of an overdose, and how to respond to an overdose with tools such as
Nalaxone. Remember that you and your
family are not alone and there are services available to help.
If someone uses drugs other than opiates, like Meth or Cocaine do they need to be as concerned about overdoses?
- Heroin based drugs are getting a lot of publicity, but overdoses can occur from other drugs as well. Part of the real concern right now is a dangerous drug called Fentanyl. A trend that is occurring is street drugs like counterfeit Xanax, or Meth or Crack sometimes is laced with Fentanyl, and the person using it doesn't know that. These are a large majority of the overdoses that are occurring. If someone is going to use they should never do it alone, and should always carry naloxone in case of an overdose.
What is Harm Reduction?
- Harm Reduction looks to reduce the
negative consequences associated with drug use to best serve the health of the
client. This approach understands the
complex nature of addiction to support client’s in recovery.
- Examples of how Columbus is utilizing
Harm Reduction to fight the Opiate Crisis include: Nalaxone access, syringe
access through SafePoint, Medication Assisted Treatment programs, and
Infectious Disease testing and counseling.
What is Medication Assisted Treatment?
that offer prescribed opiates such as Buprenorphine (Suboxone), Methadone,
and Vivitrol (Naltrexone) to reduce the withdrawal symptoms while working in
individual and group counseling sessions.
- Columbus Public Health offers an MAT program for clients. Please call (614) 645-0479 for more details.
and CompDrug are two other locations that offer Medication Assisted Treatment
What is Syringe Access?
- Access to clean materials can reduce the
health risks linked to injected drug use such as infectious diseases like HIV
and Hepatitis C. SafePoint through
Equitas Medical Center offers access to clean syringes that follows a need-based model. That means people can get new
syringes based on their need to use a sterile syringe every time.
What the risks to
Prescribed Opiates such as Percocet and Vicodin?
- All opiates have risks whether they are legally prescribed
or not. While prescribed opiates are
beneficial for lessening pain they should be taken only as prescribed by your
doctor. It is important to list other medications you may be taking as mixing
certain drugs with opiates increases risks for overdose. Opiates should never be mixed with alcohol or
other opiate medications as combining such substances increases overdose
risks. As with all medication there are
risks for side effects including being tired or struggling to focus. Remember that only the person prescribed the medication should take the
medication. Parents are encouraged to
keep all medication but especially Opiates out of reach of children.
What is Detox?
- The process of
monitoring and administering medical treatment, to a person experiencing
drug withdrawal symptoms. These symptoms vary from being very uncomfortable to
being life threatening.
Where Can I go to Detox?
Heroin is an illegal Opiate that is often used
through injection. Those who inject Heroin don’t always use veins in their
arms. Signs include the following materials, appearance, and actions:
- Burnt spoons
- Tiny baggies
- Tan or whitish powdery residue
- Dark, sticky residue
- Small glass pipes
- Rubber tubing
- Tiny pupils
- Sleepy eyes
- Tendency to nod off
- Slow breathing
- Flushed skin
- Runny nose
- Slurred speech
- Complaints of constipation or nausea
- Complaints of nausea
- Neglect of grooming
- Failure to eat
- Covering arms with long sleeves